Klonopin/ Clonzapam and Hair Loss??

Discussion in 'Fibromyalgia Main Forum' started by LISALOO, Feb 8, 2009.


    LISALOO New Member

    I quit amitriptyline and wellbutrin, by my hair is itching worse and falling out more. Hav eyou had hair loss with klonopin or it's generic? It's the only one left that I haven't stopped because I need drugs to sleep. I was on it for months, no problem, then the generac changed (so the fillers might bea little different).

    I've also heard Xyrem is good, does that cause hair loss?

    If you've seen my other posts, I have enough iron, no thyroid issues, etc.
    [This Message was Edited on 02/08/2009]
  2. 1jaguar

    1jaguar New Member

    Hi, just wanted to let you know that Ive been on klonopin for bout 6 years at .5mg. It doesnt affect my hair. I would try using b-12 supplements along with selenium and magnesium. My hair is growing very long since taking these supplements. To look at me you wouldnt think I was so sick.
    Hope this helps.

    LISALOO New Member

    Thanks, if I give up the klonpin I can't sleep on vitamins & supplements alone. I've been doing mag and B-12, will add selenium.

    My hair has always grown so slow, I hope it helps!

    LISALOO New Member

    Anyone else please!!!!
  5. GKTLA

    GKTLA New Member

    Hi LisaLoo-

    I have been having major hair loss issues for about the past month. In the research I've done, doctors seem to think that any abrupt loss of hair is related to something that happened a few months ago...i.e. it is not caused by something you are currently doing. They say the loss occurs with the cycle of hair growth and that it will fall out for a few weeks and then stop and then regrow. I don't know or understand all the theory behind it...but I do know that I had to take a painkiller for really bad body aches that 10 Advils a day wasn't helping. I am still weaning off the painkiller and am now on a really low dose. Maybe the initial higher dose I was taking caused the hair loss that is occuring now?? I don't know.

    I have a telephone appt. with my doctor on Wed. and will ask his opinion.

    Also, when I started taking my thyroid supplements (even though on blood tests my results are in the normal range), my hair and nails grew much faster. I never had long nails before taking the T3.

    I know it's scary to brush my hair and have tons of it on the back of my shirt, in the sink, etc. And when I comb conditioner through it in the shower the clumps of hair that come out are unbelieveable.

    I also have been taking .5mg of Klonopin for a few years every night to help with sleep. I don't think that's your problem...is there anything you can think of that took place a few months back?
  6. TXFMmom

    TXFMmom New Member

    In low doses, Klonapin would seem to have less of a chance of causing hair loss than would hypothyroidism or inadequate replacement.

    Think about your thyroid function and have it checked. I used to have thick, luxurious hair which was wavy or curly. Now, it is STRAIGHT, a little thin but it grows like a son of a gun. My hairdresser complains that my hair grows twice as fast as anyone else's. I laugh and tell her that it is just like my butt.
  7. dannybex

    dannybex Member

    When you say your iron is okay, do you mean your ferritin levels?

    Sometimes ferritin can look okay, but the iron may be 'trapped' there because you may not be getting enough copper. Copper helps the body use the iron. That's why some docs recommend dessicated liver and/or molasses, because they have both the iron, copper, and vitamin a and the b vitamins required to make good new blood.

    Have you tried any non-prescription sleep aids, like melatonin (1-3 mgs) or 5-htp?

    I'm still tapering off of valium (after switching from klonopin) in an attempt to get off all those benzo type drugs. I've been off the "K" since may-june, and within about 2-3 months, my hair stopped falling out, and in fact grew in a little. I lose about 40-50 hairs a day, compared with 150-200 before.

    But I'm also taking iron, the liver, and also copper too.

    Hope this helps,


    p.s. Googling Xyrem and "hair loss" (and any other drug you're looking into) should turn up some more info...
  8. georgianewyork

    georgianewyork New Member

    I am so sorry you are going through this. I too was on amitriptyline and xanax for many years to aid with my sleep disorder. I had discontinued them both in 2006. I am still on meds for sleep... clonzapam and trazedone but my hair is not suffering from them.

    Back in 2005 my hair loss was heartbreaking, to the point even brushing it lightly made the follicles hurt. I think the more I stressed over it the worse it got.

    I had been researching everything that might have contributed to this condition. The itching was part of the experience as well as my scalp feeling like wax even after shampooing. Finally I just had it all cut off but at that point I was nearly completely bedridden from the CFS and my hair was becoming a small part of the big picture. Oh, I had also abruptly screeched into menopause without warning due to all the endocrine issues which I am certain did not help matters.

    It is 2009 and my hair is now past my shoulders and I have faith you will recover.
    The thyroid issues do play such a part in this as does nutrition and stress. Of course how can we not be stressed when it seems everything is falling apart including ourselves?

    Just a little personal sharing here if you don't mind. The hair loss and hair changes were going full force by 2005. In 2006 I lost my home, job and just about everything I knew to be me. At that point if my hair was not falling out by itself I probably would have been pulling it out. Just a little humor there. Laughter is so important.

    One of the big turn-arounds was going on a Candida cleanse which was a tough as the illness itself. All the years of anitbiotics took a toll on my body. I stopped them too and went with supplements.

    My daily routine was heavy juicing, greens, greens, greens which a friend of mine was taking care of for me as I was unable to do much of anything. (Oh, Swiss Chard has been mentioned by Dr. Northrup to help with hair loss in women) I stopped all gluten products and refined sugars and include probiotics daily. There are many books as well as info on the internet of how to do this.
    It became clear that I needed to rebuild my body with intense nutritional support. The guided meditations for healing on CD became and still are an integral part of daily life.

    It did not happen over night but within a year I began to see an amazing change in my energy, my symptoms and my hair and nails.

    I hope some of this personal information might be helpful to you.
    Good luck and God bless,

    LISALOO New Member

    Thank you so much for sharing your story.
  10. Bxteacher

    Bxteacher Member

    I have been on Klonopin for a long time ( generic as well) and have had no hair loss issues.